Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 173, NWS Louisville, KY

May 11, 2003Clinton County, Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2003, 4:24 AM CDT for Clinton County, Cumberland County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 4:24 AM CDT (09:24 UTC)
Expired
May 11, 2003, 5:05 AM CDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clinton County, KY, Cumberland County, KY

The radar

The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS53 KLMK 110924
SVRLMK
KYC053-057-111005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
423 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL KENTUCKY
  CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 505 AM CDT

* AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DUBRE TO PEYTONSBURG...OR FROM 49
  MILES EAST OF BOWLING GREEN TO 56 MILES SOUTHWEST OF SOMERSET...
  MOVING EAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AMANDAVILLE...STATIC...ALBANY AROUND 440 AM CDT
  CUMBERLAND CITY AROUND 445 AM CDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3686 8562 3653 8533 3662 8499 3683 8503
          3693 8530

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:41 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 2:41 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EDT SUN MAY 11 2003

UPPER TROUGH SHOULD REACH THE LOWER OH VLY LATER TODAY HELPING USHER
IN A MUCH COOLER DRIER AIRMASS TO THE REGION. UNTIL THEN TSTMS
INTENSIFYING SOMEWHAT BUT MAINLY IN SOUTHERN KY THE MOST IMPRESSIVE
STORMS EXIST ATTM. BOW SEGMENTS...BUT NOT MUCH OF A LINEAR SQUALL
LINE ATTM...TO CONTINUE TO TRANSITION INTO THE FA OVER THE NEXT
HOUR. ATTENDANT COLD FRONT SHOULD REACH THE I65 CORRIDOR AROUND
DAYBREAK. ANOTHER LESS IMPRESSIVE LINE OF LINEAR TSTMS MOVED ACROSS
THE MS RIVER BETWEEN 6-7Z BUT HAS SINCE DISSIPATED...APPEARED TO
HAVE BEEN RIGHT ALONG COLD FRONT.

WILL HAVE LIKELY POPS THIS MORNING IN E CTRL KY AS CONVECTION WILL
LINGER INTO THE FIRST PERIOD. OTHERWISE DECREASING CLOUDINESS ACROSS
THE FA AND LOW LEVEL FLOW BECOMING WNW AND INCREASING THIS MORNING
AND INTO THE AFTN. M.ETA WRLY 850MB WINDS INCREASE THIS AFTN TO
AROUND 50KTS MAINLY NORTH OF THE I64 CORRIDOR...AND CONTINUE INTO
THE EVENING BEFORE VEERING TO NW AND DECREASING SOMEWHAT OVERNIGHT.
WILL ISSUE A WIND ADV FOR THE NRN MOST KY COUNTIES AND ALL OF S CTRL
IN COUNTIES. WILL EXPIRE THE ADVISORY AT 03Z SO IT WILL CONTINUE
INTO MUCH OF THE EVNG. THANKS FOR COORD ON THIS INDY AND PADUCAH.

WITH COLD TROUGH MOVING THROUGH THE MID OH VLY TONIGHT AND MON
MORNING...LOW LEVEL CLOUDINESS LOOKS TO MAINLY AFFECT THE NRN/ERN KY
AND SRN INDIANA COUNTIES. THEREFORE WILL GO WITH MO CLOUDY IN THE
NORTH AND MO CLEAR IN THE SOUTH TONIGHT THROUGH MON MRNG. DECREASING
CLOUDS AGAIN MONDAY WITH THE AFTN SHOULD TURN OUT TO BE VERY
PLEASANT WITH GOOD SUNSHINE AND MILD TEMPS MID 60S TO LOWER 70S.

NO CHANGES ANTICIPATED TO THE EXTDD FORECAST PERIODS.

.LMK...TORNADO WATCH #353 EXPIRES AT 6 AM EDT FOR CENTRAL KY.
       WIND ADVISORY ALONG AND NORTH OF A MEADE TO CLARK
       COUNTY KY LINE THROUGH 03Z THIS EVENING (INCLUDES IND CTYS).

JB
Hazardous weather outlook, May 10, 9:30 PM CDT, 6 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT SAT MAY 10 2003

...SIGNIFICANT SEVERE WEATHER EPISODE FORECAST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A SIGNIFICANT RISK OF SEVERE WEATHER IS FORECAST FOR OVERNIGHT. THE
STORM PREDICTION CENTER SAYS THERE IS A MODERATE RISK FOR SEVERE
STORMS ALONG AND NORTH OF A BOWLING GREEN TO LEXINGTON LINE, WITH A
SLIGHT RISK SOUTH OF THAT LINE. A STRONG COLD FRONT WILL APPROACH
THE LOWER OHIO VALLEY DURING THE EARLY MORNING HOURS. THUNDERSTORMS
WILL ORGANIZE INTO A SQUALL LINE AHEAD OF THE COLD FRONT.

THE SQUALL LINE SHOULD REACH THE INTERSTATE 65 CORRIDOR BY 3 AM EDT,
AND CROSS THE BLUEGRASS REGION AFTER 3 AM EDT. DAMAGING WIND GUSTS
AS HIGH AS 80 TO 90 MPH IN BOW ECHOES AND LARGE HAIL TO THE SIZE OF
GOLFBALLS ARE THE PRIMARY THREATS. WIDESPREAD STRAIGHT-LINE WIND
DAMAGE IS POSSIBLE WITH THIS LINE OF STORMS. ISOLATED TORNADOES ARE
ALSO POSSIBLE WITHIN THIS LINE. THERE IS ALSO A GOOD POTENTIAL FOR
FLOODING WITH THIS LINE OF THUNDERSTORMS. THE STORMS WILL BE HEAVY
RAIN PRODUCERS AND SOILS REMAIN NEARLY SATURATED OVER MANY LOCATIONS
FROM PRIOR RAINFALL.

SINCE THIS LOOKS TO BE A LATE NIGHT EVENT, YOU SHOULD ENSURE THAT
YOUR NOAA WEATHER RADIO IS TURNED ON, OR LEFT IN ALERT MODE, SO THAT
YOU CAN BE AWAKENED SHOULD SEVERE WEATHER APPROACH YOUR AREA. STAY
TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA, OR VISIT WEATHER.GOV ON
THE INTERNET, FOR FURTHER UPDATES AND ADDITIONAL DETAILS ON THIS
POTENTIAL SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE PREPARED FOR
ACTIVATION, PARTICULARLY TONIGHT. SPOTTERS AND LAW ENFORCEMENT
OFFICIALS, ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

SCHOLZ

In the hours before

Local storm report, May 11, 3:12 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
412 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    NEW CASTLE                KY   WIND DAMAGE
05/11/03   HENRY                          TREES DOWNED. ALSO TREES
                                          DOWNED IN PENDLETON.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0357 AM    CAMPBELLSBURG             KY   WIND DAMAGE
05/11/03   HENRY                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC
Local storm report, May 11, 3:26 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
426 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    RINEYVILLE                KY   POSSIBLE TORNADO
05/11/03   HARDIN                         GARAGE DESTROYED AND POWER
                                          LINES DOWN ON BLUEBALL
                                          CHURCH ROAD. REPORTED BY
                                          LAW ENFORCEMENT.

0415 AM    RINEYVILLE                KY   WIND DAMAGE
05/11/03   HARDIN                         TREES AND POWER LINES DOWN
                                          ON RINEYVILLE SCHOOL ROAD.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 11, 3:33 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
433 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    RINEYVILLE                KY   TORNADO
05/11/03   HARDIN                         HOUSES WERE BLOWN OVER.
                                          TREES WERE DOWNED. PEOPLE
                                          WERE POSSIBLY TRAPPED IN
                                          HOMES...BUT RESCUE SERVICES
                                          COULD NOT REACH THE HOMES
                                          AT THIS TIME BECAUSE OF
                                          DEBRIS. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 11, 3:54 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
454 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    CHALYBEATE                KY   WIND DAMAGE
05/11/03   EDMONSON                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

MRC
Local storm report, May 11, 3:57 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
457 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    HORSE CAVE                KY   WIND DAMAGE
05/11/03   HART                           TREES DOWN. ALSO TREES
                                          DOWN IN PRICEVILLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 11, 4:24 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
524 AM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    HORSE CAVE                KY   WIND DAMAGE
05/11/03   HART                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

0430 AM    MUNFORDVILLE              KY   WIND DAMAGE
05/11/03   HART                           TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:19 AM CDTSevere Thunderstorm WarningLMKOhio41 min
May 11, 1:52 AM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson23 min
May 11, 2:03 AM CDTSevere Thunderstorm WarningLMKHardin42 min
May 11, 2:16 AM CDTSevere Thunderstorm WarningLMKGrayson29 min
May 11, 2:48 AM CDTSevere Thunderstorm WarningLMKHardin32 min
May 11, 2:49 AM CDTSevere Thunderstorm WarningLMKHenry26 min
May 11, 3:06 AM CDTTornado WarningLMKHardin24 min
May 11, 3:14 AM CDTSevere Thunderstorm WarningLMKGrayson31 min
May 11, 3:15 AM CDTSevere Thunderstorm WarningLMKBullitt, Nelson45 min
May 11, 3:20 AM CDTSevere Thunderstorm WarningLMKLarue25 min
May 11, 3:23 AM CDTSevere Thunderstorm WarningLMKEdmonson, Hart42 min
May 11, 3:43 AM CDTSevere Thunderstorm WarningLMKWashington32 min
May 11, 3:54 AM CDTTornado WarningLMKHart36 min
May 11, 4:02 AM CDTSevere Thunderstorm WarningLMKLarue, Nelson13 min
May 11, 4:10 AM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor40 min
May 11, 4:17 AM CDTSevere Thunderstorm WarningLMKMercer28 min
May 11, 4:27 AM CDTTornado WarningLMKMercer18 min
May 11, 4:46 AM CDTSevere Thunderstorm WarningLMKCasey34 min
May 11, 4:50 AM CDTSevere Thunderstorm WarningLMKJessamine30 min
May 11, 4:54 AM CDTSevere Thunderstorm WarningLMKFayette36 min
May 11, 5:16 AM CDTSevere Thunderstorm WarningLMKLincoln34 min
May 11, 5:48 AM CDTSevere Thunderstorm WarningLMKGarrard, Madison37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.